| Model Number |
03R89-23 |
| Medical Device Problem Code |
Patient Data Problem (3197)
| Health Effect - Clinical Code |
Heart Failure (2206)
| Date of Event |
03/08/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Patient information: no specific patient information was provided.Based on the current configuration the aliniq ams middleware, a combination of two custom rules were created: if nau and/or uru don't have a numeric result value, vosmu is not calculated; if the nau result it contains symbol < (lower than), set the vosmu result to <100 as a fixed value.Rules were triggering as expected and vosmu results (<100) were properly released to the lis.Customer confirmed that an internal operating procedure is followed to manage the preliminary osmolality test >100: an additional osmu test, as confirmation, should be performed.This is a common practice for samples managed during the day shifts; if tests arrive in the night shift, when the vosmu >100, the osmu waits till the following day but, when vosmu<100, this must be tested for confirmation both during the day and the night shifts.On the night of (b)(6) 2020 this process was not followed, and no osmu reflex tests were performed.Clinical decision was taken only considering the vosmu result (<100).The patient received a wrong diagnosis (absolute lack of natrium stores) and got fluid overload, which caused a cardiac decompensation.A configuration change was requested and agreed with the customer to manage vosmu calculation according with customer way to work.A rule was disable in order to let aliniq ams to skip to set <100 as vosmu result highlighting that the calculation was not possible.Customer confirmed that it was working properly and according with their needs.A search in the complaint system did not identify any additional complaints similar to issue as described in the current complaint.No adverse trends were identified with the aliniq ams middleware.Review of aliniq ams smart rule editor (s.R.E.) user manual indicated that adequate labeling is provided regarding the set up and configuration of rules using template mode.The investigation performed by the aliniq ams technical group confirmed that the aliniq ams middleware was properly configured and it was releasing correct results to the lis.Based on the available information, a deficiency of the aliniq ams middleware (b)(4) was not identified as the issue was due to a human/user error, of the laboratory staff, caused the incorrect patient treatments.
Event or Problem Description
The account stated a preliminary urine osmolality (urine vosmu) of <100 was reported out of the lab on a patient sample but should not have been reported out of lab.On (b)(6) 2020, sample id (b)(6) generated urine sodium (urine nau) of <20, urine urea (urine ura) of 96 and the preliminary urine (vosmu) was calculated <100.No unit of measure was provided.The lab internal procedure is to confirm <100 vosmu (preliminary osmolality) result with osmolality (osmu), but the operator did not follow lab internal procedure and did not perform osmu.The account stated there was harm to the patient due to the incorrect preliminary urine osmolality result.The patient received a wrong diagnosis of absolute lack of sodium stores and got fluid overload, which has resulted in cardial decompensation in other words, cardiac failure.The account configured the aliniq ams with rules to calculate the vosmu: 2*nau+uru = vosmu and if there is < in the result of nau, then the vosmu result is set as <100.The aliniq ams behavior occurred exactly as the configuration rule was set up.The account requested the aliniq ams configuration to be updated so that if there is < in the result of nau or uru then the vosmu should not be calculated.
Event or Problem Description
Additional event details were provided by the customer.Technical details: the osmolality in urine represents the number of solutes in a given amount of water.A high osmolality urine indicates a large amount of dissolved osmotic particles and suggests that the urine is concentrated.To optimize the logistics surrounding the measurement of the osmolality in urine, we chose, together with our clinical partners, to first calculate and report an estimated osmolality, based on the sodium and urea measurements.The actual measurement of the urine osmolality is performed at a later time.This is quick and convenient as the sodium and urea concentrations can be automatically determined on our 24-hour chemistry analyzers, whereas an osmolality measurement requires a separate laborious workflow (manual measurement) and the response time is longer.The interpretation and follow-up of the estimated (indicatie osmol) is as follows: when the estimated osmolality exceeds 100 mosmol/kg, the clinicians can conclude that the urine is concentrated and the actual measurement of the osmolality can wait and is performed the next day.Alternatively, when the estimated osmolality is below 100 mosmol/kg, the measurement should be directly performed (within 1-2 hours after report of indicatie osmol).The rationale being: if the estimation based on sodium and urea alone is > 100, you can be 100% certain that the measurement will result in a value > 100.If, however, the estimation is < 100, you are not completely sure that the osmolality is below 100 as many other solutes can be present in the urine.Therefore, a measurement of the urine osmolality should be performed shortly after the estimate.If the sodium or urea concentrations cannot be measured, for example, as was the case in this incident (with a sodium concentration < 20 mmol/l), the estimated osmolality cannot be calculated.In our initial question we asked abbott why an indication osmol < 100 was reported in the absence of a measurable sodium concentration.Abbott explained that the osmol < 100 was reported because of the aliniq ams configuration performed in november 2017.The aliniq ams configuration has been updated in march 2020 in order to prevent future confusion, it was decided to stop reporting estimated (indicatie) osmol < 100.Clinical details: the estimated osmolality was only one of several considerations in initiating treatment.The main reasons for hospital admission: urosepsis with kidney stones, hypoglycemia and hyponatremia, were the most important factors in deciding to initiate intravenous saline and glucose infusion.On the second day of hospital admission a ct-scan had to be performed and the patient had to receive pre-hydration (to prevent contrast-induced nephropathy).As a result of this treatment the patient became short of breath (asthma cardiale).The re-evaluation of the patient and subsequent revision of treatment policy resolved the complaints of the patient within an hour.As a result, the clinical consequences for the patient were very limited and quickly resolved.Moreover there was no need to prolong hospital admission and there were no long term adverse health effects.
Additional Manufacturer Narrative
Section b.5 additional event details were provided by the customer.Section d.3 corrected data for manufacturer address and g2.Corrected data for manufacturing address.